Amitriptyline is the brand name for Elavil, which is a tricyclic antidepressant (TCA) that’s mainly used to treat mental health disorders like depression. Amitriptyline hydrochloride may also be prescribed to patients who suffer from chronic pain, including nerve pain and frequent migraines. In 2019, there were 5,000 deaths linked to antidepressant use in the United States, many of which were associated with Elavil. Today we’re sharing the risk of amitriptyline overdose in long-term users as well as what happens if you overdose on amitriptyline.
Can You Overdose on Amitriptyline?
Drug overdoses occur when a person takes larger doses than directed by their doctor or when they mix it with other drugs or alcohol. Overdose can occur in anyone, whether they use prescription or illicit drugs. The misuse or overuse of certain substances is more likely to produce overdose than others.
With that said, it is possible to overdose on amitriptyline. According to one clinical study on Elavil overdose, tricyclic antidepressant overdoses had higher hospitalization and mortality rates than other antidepressant classes, such as Selective Serotonin Reuptake Inhibitors (SSRIs).1 An amitriptyline overdose can occur for various reasons, including when:
- Elavil is taken by mistake (some patients, especially elders, tend to forget that they’ve taken their doses already)
- The person doesn’t follow their doctor’s directions (many people either use other people’s prescriptions or rely on the internet or what friends or family tell them to dictate the amount of Elavil they take)
- Someone uses someone else’s medication (everyone has prescribed a particular dose and medication depending on their body and symptoms)
- The patient mixes Elavil with alcohol or other drugs
Intentional drug overdoses may also occur because of stress or attempted suicide. In 2019, out of the 70,000 reported drug overdoses in the United States, 5,000 of them were linked specifically to antidepressants.2 If you’re taking Elavil, do not take more than your prescribed dose and do not drink alcohol or use other drugs while taking it, as doing so could increase your risk of overdose.
Amitriptyline Overdose Symptoms
Even if someone does not abuse or misuse their prescription Elavil, they should be aware of the possible overdose symptoms that could occur. Being able to spot the symptoms of Elavil overdose in yourself and others can prevent the worst possible circumstances from occurring.
It’s important to note that these effects may be similar to those of an adverse reaction to Elavil but significantly more dangerous. Therefore, it’s important to familiarize yourself with what could happen during an amitriptyline overdose.
Common amitriptyline overdose symptoms include:
- Extreme drowsiness
- Feeling very hot or very cold
- Muscle stiffness
- Slowed breathing
- Irregular or rapid heartbeat
- Slow pulse
- Low blood pressure
- Blurred vision
- Dilated pupils
- Dry mouth
- Pain in the eyes
- Difficulty urinating
- Nausea and/or vomiting
- Stomach pain
Other possible dangers of amitriptyline toxicity include fatal arrhythmia, myocardial infarction, prolonged cardiac arrest, refractory hypotension, and central nervous system depression. Elavil overdose symptoms can occur as quickly as 30 minutes after ingestion. How long they last and how severe they are will depend on the dose taken and how long the person has been taking the medication.
Usually, people who have used Elavil for more than 4 or 5 months are more tolerant to the drug than first-time users and, therefore, less likely to overdose. However, long-term use also presents the case of tolerance, which may make the individual feel as if they need more Elavil to manage their symptoms. If you’re taking amitriptyline and feel like the same dose isn’t working as well, speak to your doctor and do not take more than you’re prescribed.
How Much Amitriptyline to Overdose?
There is no specific amitriptyline overdose amount, but rather it depends on the dosage the person is accustomed to taking regularly. The most common starter dose of Elavil is 75 mg per day, which may be bumped up to 150 mg daily if necessary. While those are for outpatient adults, hospitalized adults may be given 100 mg of Elavil daily, which may be increased to 200 mg or 300 mg depending on their symptoms.
When taken under the constant care of a medical team, such as at a hospital, the amitriptyline overdose dosage amount is different as overdose, in this case, is less likely to occur. However, outpatient adults who take more than their regular dose at home may experience an overdose. So, if you’re meant to take 75 mg of Elavil, and you take 90 mg or higher instead, you could overdose.
Is Amitriptyline Overdose Death Possible?
Unfortunately, yes, amitriptyline overdose death can occur, and it’s more common than we realize. According to research, all widely used tricyclic antidepressants except clomipramine and lofepramine are fatal in overdose. The toxicity of amitriptyline and another TCA called dothiepin appears to be strongest.
A fatal amitriptyline overdose may occur in people who are suicidal who were either not treated properly for their depression or simply suffer too greatly from depression symptoms. Accidental overdose deaths are also possible in cases where people forget they already took one dose and take another (common in elderly patients) or in cases where children or others who shouldn’t have access to Elavil get their hands on it.
Amitriptyline Overdose Treatment
If you’re taking any prescription medication, make sure to label all of your bottles properly and keep them in a safe place that’s out of reach from children and others who shouldn’t take it. Find a way to keep track of when you take your doses to avoid accidentally taking more of your medication than you should.
Amitriptyline overdose management usually takes place at hospitals or emergency clinics. However, if the person is showing signs of antidepressant abuse or any other form of drug addiction, then they may need additional support to truly recover.
Our drug and alcohol treatment center in Palm Beach offers prescription drug addiction treatment among a variety of other rehab programs to help people with substance use disorders recover their physical and psychological health. BHOPB’s addiction services also include medically monitored detox to address withdrawals and prevent relapse in clients who are just starting their recovery journeys.